Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

August 12, 2011Wilkinson County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 12, 2011, 7:13 PM EDT for Wilkinson County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 7:13 PM EDT (23:13 UTC)
Expired
Aug 12, 2011, 7:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

County Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 40 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WWUS82 KFFC 122313
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
713 PM EDT FRI AUG 12 2011

GAZ074-084-122345-
713 PM EDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN WASHINGTON AND WILKINSON COUNTIES UNTIL 745 PM EDT...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HEBRON...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WASHINGTON AND WILKINSON COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE HEBRON...DEEPSTEP...TOOMSBORO AND
OCONEE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3276 8293 3273 8309 3299 8314 3300 8312
      3298 8312 3295 8307 3297 8307 3299 8305
      3301 8305 3304 8293 3280 8284
TIME...MOT...LOC 2313Z 346DEG 8KT 3293 8301

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 4:21 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 12, 4:21 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT FRI AUG 12 2011

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
PERSISTENT SUBTROPICAL RIDGE ACROSS THE SOUTH CENTRAL U.S. GREATLY
SUPPRESSED AND ELONGATED WEST-EAST IN CONTRAST TO MUCH OF THIS
SUMMER. MEANWHILE...FAIRLY HEALTHY WESTERLIES...FOR MID-AUGUST
TRAVERSE THE U.S...AND HAVE PENETRATED THE SOUTHERN LATITUDES MORE
SUBSTANTIALLY THAN HAVE BEEN SEEN IN SOME TIME. THESE SYNOPTIC
FEATURES HAVE RESULTED IN STRENGTHENING WNW FLOW ACROSS OUR
REGION...WITH EMBEDDED SHORT WAVES. ONE SUCH WEAK SHORT WAVE WAS
MOVING FROM AL INTO GA THIS AFTERNOON...SUPPORTING ISOLD SHRA/TSRA
DEVELOPMENT. WOULD EXPECT THIS TO CONTINUE THROUGH DAYTIME
HEATING...WITH THE BEST FOCUS ACROSS THE EASTERN AND SOUTHERN AREAS.
ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET.

A STRONG SHORT WAVE WAS EVIDENT ACROSS THE NORTHERN PLAINS. THIS
SYSTEM WILL TRACK STEADILY SOUTHEAST THROUGH SUN...REACHING THE CWA
SAT NIGHT/SUN. WHILE THUNDERSTORMS ARE MOST CERTAINLY EXPECTED TO
ACCOMPANY THIS SYSTEM...QUESTIONS REMAIN AS TO THE DEGREE OF
SEVERITY AND HEAVY RAIN THREAT. MODELS IN GENERAL AGREEMENT THAT THE
BULK OF THE UPPER SUPPORT WILL COME THROUGH THE AREA LATE SATURDAY
NIGHT/SUNDAY MORNING...WITH THE BULK OF THIS PASSING BY TO THE NORTH
OF THE CWA ACROSS TN/KY. IN ADDITION...INSTABILITY IS UNIMPRESSIVE.
EXPECTED SCENARIO IS ORGANIZED SHRA/TSRAS WILL APPROACH THE CWA FROM
THE NW TOWARD 06Z SUN...TRAVERSE THE NC/NW PART OF THE CWA BETWEEN
06Z-12Z SUN...IN A DIMINISHING FASHION...THEN REDEVELOP...PENDING
RESIDUAL CONVECTIVE DEBRIS CLOUD COVER...ACROSS EASTERN/MIDDLE GA
SUN AFTERNOON. THIS THINKING IS CONSISTENT WITH SPC OUTLOOKS OF
SLIGHT RISK EXTREME EAST CENTRAL GA SUN...AND 5 PERCENT RISK FAR NW
GA SAT NIGHT. ANY INCREASE/DECREASE IN SPEED OF THE SYNOPTIC SYSTEM
WOULD LEAD TO CHANGES IN THIS THINKING...AS 500MB TEMPS ON THE ORDER
OF -8C TO -9C AND PRE-SYSTEM 850MB WINDS OF 20-25KTS...OTHERWISE DO
LEND MORE SUPPORT TO SEVERE POTENTIAL...IN THE FORM OF HAIL AND
DAMAGING WINDS. THE HEAVY RAIN THREAT APPEARS MINIMAL...ALSO IN PART
DUE TO POOR TIMING...BUT PARTLY TO THE ANTECEDENT LACK OF DEEP
TROPICAL MOISTURE WITH INDICATED PWS ONLY RISING TO 1.7 MAX WITH
THIS SYSTEM. THE HEAVIEST RAINFALL SHOULD BE CONFINED TO THE SE/SC
ZONES SUN AFTERNOON...AND PERHAPS THE FAR NW SAT NIGHT.

WILL SIDE WITH A MAV/MET BLEND FOR TEMPS THROUGH THE SHORT
TERM...WITH NO SIGNIFICANT CHANGE IN AIR MASS EXPECTED THROUGH SUN.
MET MOS MAX TEMPS FOR SAT ARE TOO LOW GIVEN EXPECTED SUNSHINE AND
LACK OF CONVECTION...WITH MAV MOS APPEARING MORE REASONABLE. FOR
SUN...WILL SIDE TOWARD COOLER MET MOS BECAUSE OF INCREASED CLOUD
COVER AND EXPECTED RAINFALL.

.LONG TERM /MONDAY THROUGH FRIDAY/...
AN IMPRESSIVE...POSITIVELY TILTED UPPER TROUGH...SHIFTS OFF THE
MID-ATLANTIC COAST MON AS THE SUBTROPICAL RIDGE ONCE AGAIN AMPLIFIES
THROUGH TX AND THE SOUTHERN PLAINS...PUTTING THE CWA IN A DRY NW
FLOW ALOFT. A NOTABLE POCKET OF VERY DRY AIR TRAVERSES THE CWA
MON-TUE. THIS WILL ALLOW FOR POTENTIALLY TWO THUNDERSTORM FREE
DAYS...A RARITY FOR AUG IN THESE PARTS. COOLING...HOWEVER...WILL BE
MODEST AT BEST...WITH 850MB TEMPS HOVERING NEAR +20C. NEAR MAXIMUM
INSOLATION WILL PUSH TEMPERATURES INTO THE 90S...BUT MOST AREAS
SHOULD REMAIN IN THE 90-93 RANGE. THE MAIN DIFFERENCE WILL BE
NOTICEABLY LOWER DEWPOINTS IN THE 60 TO 65 RANGE...ALLOWING FOR MINS
IN THE 60S OUTSIDE URBAN AREAS. GFS/ECMWF DIFFER ON TIMING OF THE
NEXT NW FLOW SHORT WAVE TO AFFECT THE CWA...GENERALLY IN THE WED-THU
TIME FRAME. THE 12Z ECMWF NOW SHOWS A SUBSTANTIAL CHC FOR TSRA
WED...BUT NOT BUY OFF INTO THIS ONE SOLUTION JUST YET. WILL
ADVERTISE LOW POPS...MAINLY NW WED AFTERNOON...WITH CHC POPS AREA
WIDE FOR THE REMAINDER OF THE EXTENDED...AS A SERIES OF NW FLOW
SHORT WAVES TRAVERSE THE AREA AND A WEAK SFC BOUNDARY STALLS WITHIN
THE CWA. WILL RE-EVALUATE TOMORROW FOR POSSIBLE SHIFT IN HIGHER POPS
FROM THU TO WED...IF TRENDS TOWARD LATEST ECMWF VERIFY.

WITH NW FLOW PERSISTING THROUGH THE EXTENDED PERIODS AND 850MB TEMPS
HELD IN CHECK AOB +20C...NEAR SEASONABLE TEMPERATURES ARE
EXPECTED...HOWEVER...WITH AN INCREASE IN DEWPOINTS THROUGH THE LATER
HALF OF THE WEEK. ON POSITIVE NOTE...IS THAT THE PERSISTENT NW FLOW
AND SOUTH CENTRAL ANCHORED SUBTROPICAL RIDGE...SHOULD CONTINUE TO
STEER ANY POTENTIAL TROPICAL SYSTEMS EITHER OUT INTO THE ATLANTIC OR
SOUTHWARD TOWARD MEXICO...WITH NO IMPACT INDICATED TO THE CWA AT
THIS TIME DURING THE NEXT 10 DAYS.

19
&&

.AVIATION...
18Z UPDATE...
ISOLD ACTIVITY DEVELOPING ALONG INSTABILITY AXIS ACROSS NORTH
CENTRAL GEORGIA. FEEL DRY AIR AT THE SURFACE AND ALOFT SHOULD KEEP
TSRA TO A MINIMUM WITH ONLY CB REQUIRED THROUGH EARLY EVENING.
THEREAFTER...MODELS SHOW AN INCREASE IN MOISTURE FROM THE EAST AT
THE LOW LEVELS WHICH GUIDANCE INDICATES WILL RESULT IN MVFR VSBY
REDUCTIONS. WILL NOT GO THAT LOW JUST YET BUT WILL BEGIN A TREND
OF INDICATING AT LEAST PARTIAL REDUCTIONS TO VSBY TONIGHT. FOR
SATURDAY...AREA COULD CERTAINLY END UP BEING BETWEEN SYSTEMS WITH
VERY LITTLE ACTIVITY. SOUNDINGS DO SHOW AND INCREASED MOISTURE
LAYER IN THE LOW LEVELS WHICH IS ENOUGH FOR CB INCLUSION FOR NOW.

//ATL CONFIDENCE...18Z UPDATE...
LOW ON WINDS AND VSBY REDUCTIONS TONIGHT.
HIGH ON REMAINING ELEMENTS.

23
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  94  72  92 /  30  20  50  50
ATLANTA         73  94  74  91 /  20  20  60  50
BLAIRSVILLE     64  86  65  83 /  20  30  60  40
CARTERSVILLE    70  95  71  91 /  20  20  60  40
COLUMBUS        75  96  76  95 /  30  20  30  40
GAINESVILLE     72  92  73  89 /  30  20  60  40
MACON           73  95  74  93 /  30  20  20  40
ROME            69  94  70  91 /  20  30  60  40
PEACHTREE CITY  70  94  71  91 /  20  20  50  50
VIDALIA         74  94  75  94 /  30  20  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/23
Hazardous weather outlook, Aug 12, 5:00 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT FRI AUG 12 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 PM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
THIS EVENING.

.SYNOPSIS...
WEAK FRONTAL BOUNDARY ACROSS NORTH GEORGIA WILL SINK SLOWLY SOUTH
THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE BEST CHANCE FOR ISOLATED THUNDERSTORMS WILL BE
EARLY THIS EVENING ACROSS EAST CENTRAL AND NORTHEAST GEORGIA.

.DISCUSSION...
A WEAK FRONTAL BOUNDARY ALONG WITH A BROAD UPPER TROUGH AND A FEW
WEAK DISTURBANCES OVER THE REGION WILL HELP ISOLATED THUNDERSTORM
DEVELOPMENT THIS EVENING. DYNAMICS AND INSTABILITY INDICES ARE
WEAK SO ANY THUNDERSTORMS THAT DO DEVELOP SHOULD STAY BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED SATURDAY
THROUGH SUNDAY...AND AGAIN WEDNESDAY THROUGH THURSDAY. NO HAZARDOUS
WEATHER EXPECTED MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 12, 6:40 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT FRI AUG 12 2011

GAZ085-097-122315-
640 PM EDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 45 MPH WINDS
IN LAURENS AND JOHNSON COUNTIES UNTIL 715 PM EDT...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SPANN...MOVING NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
LAURENS AND JOHNSON COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE TUCKERS CROSSROAD...LOVETT...SPANN...
WRIGHTSVILLE...DONOVAN AND NEW HOME. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3261 8261 3258 8272 3260 8279 3266 8290
      3275 8290 3279 8278 3277 8276 3279 8270
      3278 8266 3278 8261 3271 8256
TIME...MOT...LOC 2240Z 238DEG 7KT 3270 8273
Special weather statement, Aug 12, 7:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
713 PM EDT FRI AUG 12 2011

GAZ074-084-122345-
713 PM EDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN WASHINGTON AND WILKINSON COUNTIES UNTIL 745 PM EDT...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HEBRON...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WASHINGTON AND WILKINSON COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE HEBRON...DEEPSTEP...TOOMSBORO AND
OCONEE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3276 8293 3273 8309 3299 8314 3300 8312
      3298 8312 3295 8307 3297 8307 3299 8305
      3301 8305 3304 8293 3280 8284
TIME...MOT...LOC 2313Z 346DEG 8KT 3293 8301

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:40 PM EDTSpecial Weather StatementFFCJohnson35 min
Aug 12, 7:30 PM EDTSpecial Weather StatementFFCGlascock30 min
Aug 12, 7:40 PM EDTSpecial Weather StatementFFCWashington35 min
Aug 12, 7:55 PM EDTSpecial Weather StatementFFCOconee35 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.